You wake up in the morning, and there’s ringing in your ears. They were fine yesterday so that’s peculiar. So you start thinking about likely causes: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been listening to your music at an excessive volume (it’s all been very moderate of late). But your head was aching yesterday, and you did take some aspirin last night.
Could it be the aspirin?
And that possibility gets your brain going because maybe it is the aspirin. And you recall, somewhere in the deeper recesses of your memory, hearing that certain medicines were connected with reports of tinnitus. Is one of those medications aspirin? And if so, should you stop taking it?
What’s The Connection Between Tinnitus And Medications?
Tinnitus is one of those disorders that has long been reported to be associated with a variety of medications. But those rumors aren’t quite what you’d call well-founded.
The common thought is that tinnitus is widely viewed as a side effect of a diverse range of medicines. But the reality is that only a few medicines lead to tinnitus symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of hypotheses:
- Beginning a new medication can be stressful. Or, in some situations, it’s the root cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So it isn’t medicine producing the tinnitus. It’s the stress of the entire ordeal, though the confusion between the two is rather understandable.
- The affliction of tinnitus is pretty prevalent. Persistent tinnitus is an issue for as many as 20 million people. Some coincidental timing is inevitable when that many people deal with tinnitus symptoms. Unrelated tinnitus symptoms can begin right around the same time as medication is used. It’s understandable that people would erroneously think that their tinnitus symptoms are being caused by medication because of the coincidental timing.
- Your blood pressure can be altered by many medicines which in turn can trigger tinnitus symptoms.
Which Medications Can Trigger Tinnitus?
There are a few medications that do have a well-founded (that is, scientifically proven) cause-and-effect relationship with tinnitus.
Strong Antibiotics And The Tinnitus Connection
There are a few antibiotics that have ototoxic (ear damaging) properties. These strong antibiotics are normally only used in extreme cases and are known as aminoglycosides. High doses have been proven to produce damage to the ears (including some tinnitus symptoms), so such dosages are usually avoided.
Blood Pressure Medicine
Diuretics are commonly prescribed for people who are dealing with hypertension (high blood pressure). Creating diuretics have been known to cause tinnitus-like symptoms, but usually at significantly higher doses than you may typically come across.
Ringing in The Ears Can be Produced by Taking Aspirin
And, yes, the aspirin could have been what triggered your tinnitus. But here’s the thing: Dosage is once again extremely important. Generally speaking, tinnitus happens at really high doses of aspirin. Tinnitus symptoms usually won’t be produced by standard headache dosages. But when you quit using high doses of aspirin, fortunately, the ringing tends to recede.
Check With Your Doctor
Tinnitus might be able to be caused by several other uncommon medications. And the interaction between some mixtures of medications can also create symptoms. So consulting your doctor about any medication side effects is the best plan.
You should also get examined if you begin noticing tinnitus symptoms. Maybe it’s the medication, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.